What is an allergic reaction and is chemotherapy related?
An allergic reaction also referred to as a hypersensitivity reaction is an overactive or misdirected immune response that results in local tissue injury or changes throughout the body in response to a foreign substance. These reactions can be caused by many factors, including chemo treatments. Our body's immune response to a foreign substance is potentially a "two-edged sword" it can either protect or harm the host. It protects us from foreign substances such as viruses or bacteria, but it can also bring about an exaggerated (hypersensitive) response when previously sensitized individuals are exposed to the same foreign substance.
Allergic (hypersensitivity) reactions are classified into four types:
Type I Reaction- The most common associated with allergic reactions to drugs, such as chemotherapy medicine. These reactions are immediate may occur in seconds or minutes, especially if the body has been exposed to the foreign substance before and has been "sensitized."
- Examples of this type of reaction are hay fever, allergic asthma, hives (urticaria), food allergies, allergy to IV contrast dye.
Anaphylaxis is a severe allergic reaction, which can cause shock, low blood pressure, and occasionally death. Food allergies, including allergy to peanuts and tree nuts, are said to account for the majority of fatal or near fatal anaphylactic reactions in the U.S.A. Care is taken especially when chemotherapy medications are known to be common allergic reaction producers, to pre-medicate to prevent or lessen reaction. If a drug has caused a severe allergic reaction in the past it will unlikely be used in the future. It is important to report any allergies or allergic reactions to drugs taken in the past to your health care professional.
Hypersensitivity allergic reactions have been reported with most chemotherapy drugs, although they are generally infrequent. They occur more commonly with L-asparaginase, paclitaxel, docetaxel, teniposide, procarbazine, and cytarabine.
Common symptoms of this type of reaction are:
- Hives (urticaria): raised, itchy, red blotches or wheals which may be pale in the center and red around the outside. This is also a common chemo drug reaction usually occurring within 36 hours of drug exposure. The lesions rarely last for more than 24 hours. However on giving the drug again the lesions may develop within minutes.
- Swelling or angioedema may also occur with hives as part of an allergic reaction. It is a vascular reaction resulting in an increased ability for fluid in the cells to "leak" into the layers of the skin causing swelling. This happens much less often than hives alone. The tongue, lips, or eyelids are generally affected. Swelling of the airways can result in difficulty breathing, closing off of the airway and death. If swelling is happening and any sign of breathing difficulty seek help immediately.
- Itching (pruritis)
- Flushing a temporary redness of the face and neck caused by dilation of the blood capillaries.
- Macularpapular rash is the most common type of drug-induced allergic skin reactions. It is described as a combination of reddened macular (small, distinct, flat areas) and papular (small raised lesion) rashes.
- These usually start on the trunk, the arms and legs are often involved but the face may be spared. The rash is usually bright red in color and the skin may feel hot, burning or itchy. This rash can occur with almost any drug at any time up to two to three weeks after the drug has been given, but are most common within the first 10 days.
- A severe form of this type of allergic reaction would be a wide spread, red rash that blends together. Often associated with peeling of the skin, and desquamation (areas of wet or dry open sores). There may be other symptoms such as fever, lymph node enlargement, and loss of appetite.
Type II Reaction- With this type of reaction antibodies produced during the immune response recognize and bind to antigens (structural components of cell surfaces). This antibody/antigen complex then activates "classical" pathways in the immune system to cause inflammation at the site. The result is creation of a defect on the cell's surface leading to breaking open of the cell and cell death.
- Examples of these types of allergic reactions are transfusion reactions, autoimmune hemolytic anemia.
Type III Reaction- With this type of reaction, immune complexes form in the circulation and deposit in various tissues where they may trigger the "classical" pathway in the immune system. This is more widespread than the type II trigger. This process may occur in hours to days from the triggering substance. The type III reaction is more of a systemic disease.
- Examples of this allergic reaction are; serum sickness, systemic lupus erythematous, immune-complex glomerulonephitis (a disorder of the kidney).
Type IV Reaction- This type of reaction is a delayed reaction (2-3 days), and involves activation of the T-cells of the immune system. The foreign substance is presented to the T-cells of the immune system, which recognizes them and sets off a series of reactions that eventually work to destroy the targeted cells.
- Examples of this type of reaction are contact dermatitis (poison ivy), rejection of a transplanted organ.
Things you can do to minimize the effects of chemotherapy-induced allergic reactions:
- Notify your healthcare professional of any allergies you may have, including food and drugs. Also let your healthcare professional know if you have had an allergic reaction to any drugs - specifically chemo treatments - in the past. If you are unsure if it was an allergic reaction or a side effect of the drug it is better to bring it up for discussion.
- Be aware of what caused the reaction. Notify health care professionals that this substance causes reactions. Medication may have to be given before the drug is given again, or a different drug may have to be substituted.
- Take prescribed pre-medications prior to chemotherapy as directed. If you forget let your healthcare professional know.
- If you develop a rash that is not causing you discomfort make sure your health care professional is aware of the rash so it can be evaluated. Not all rashes require treatment.
Drugs your doctor may prescribe or recommend to minimize the effects of chemotherapy-induced allergic reactions:
It is usually necessary to stop treatment with the offending drug if the reaction appears to be allergic. It may be reintroduced with pre-medications or medication to help relieve symptoms. If a severe reaction occurs the drug may be discontinued permanently.
Depending on the severity of the allergic reaction will determine treatment, a mild reaction may require symptomatic relief of itching or pain. An anaphylactic reaction will require immediate use of medications to treat side effects.
General drug classes used in treatment of chemotherapy-based allergic reactions include:
- Antihistamines: These drugs block histamine receptors. There are 2 types of histamine receptors that have differing actions, H1 receptors are part of the body's response that controls airway constriction, capillary dilation and constriction of veins. By blocking these receptors it interferes with the production of symptoms such as redness, urticaria, or shortness of breath.
- Examples of antihistamines are: diphenhydramine (Benadryl®), hydroxyzine, and cyproheptadine.
- Corticosteroids: Steroids work by decreasing inflammation and swelling, which may be present with certain lung disorders. People may benefit from steroids, either inhaled, by pill form, or in the vein (IV).
- Beclomethasone (Beclovent®), an inhaled steroid, is useful in the treatment of chronic asthma and bronchitis. Inhaled steroids act directly on the lung tissue, so there are fewer long-term side effects, compared with a pill or IV form.
- People who have an outbreak of severe shortness of breath and airway inflammation may be ordered a steroid pill, such as prednisolone, for a short period of time. This is usually given with inhaled steroids.
- Patients with severe asthma or bronchitis may require IV administration of another steroid, methylprednisolone (Solumedrol®).
- Bronchodilators - These drugs work by opening (or dilating) the lung passages, and offering relief of symptoms, including shortness of breath. These drugs, typically given by inhalation (aerosol), but are also available in pill form.
- Beta-adrenergic receptor agonists (Beta-agonists) - Beta-agonists can be considered bronchodilators, as these drugs relax airway smooth muscle, and block the release of substances that cause bronchoconstriction, or narrowing of your lungs, if you are having a lung "spasm." Drugs such as albuterol (Proventil®), or terbutaline (Brethine®), are commonly used. Epinephrine, is used in an emergency situation.
If you feel you are having allergic reactions brought on by chemotherapy treatments, the following guidelines suggest when to notify your doctor or health care provider:
Seek emergency help immediately and notify your health care provider, it you experience the following symptoms:
- Shortness of breath, wheezing, difficulty breathing, closing up of the throat, swelling of facial features, hives (possible allergic reaction).
Contact your health care provider within 24 hours of noticing any of the following allergic reactions so the following can be evaluated:
Note: We strongly encourage you to talk with your health care professional about your specific medical condition and treatments. The information contained in this website is meant to be helpful and educational, but is not a substitute for medical advice.